Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 151, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2014, 6:51 PM CDT for 4 counties in Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2014, 6:51 PM CDT (23:51 UTC)
- Expired
- Jun 17, 2014, 7:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 114 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS54 KMAF 172351 SVRMAF TXC301-389-475-495-180045- /O.NEW.KMAF.SV.W.0151.140617T2351Z-140618T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 651 PM CDT TUE JUN 17 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LOVING COUNTY IN WEST TEXAS... WESTERN WARD COUNTY IN WEST TEXAS... SOUTHWESTERN WINKLER COUNTY IN WEST TEXAS... EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS... * UNTIL 745 PM CDT * AT 647 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF PYOTE...OR 14 MILES EAST OF PECOS...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... PYOTE... WINK... WINKLER COUNTY AIRPORT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3181 10361 3186 10306 3137 10312 3136 10333 TIME...MOT...LOC 2351Z 174DEG 19KT 3150 10328 $$
1 follow-up statement
468 WWUS54 KMAF 180014 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 714 PM CDT TUE JUN 17 2014 TXC301-389-475-495-180045- /O.CON.KMAF.SV.W.0151.000000T0000Z-140618T0045Z/ LOVING-WARD-WINKLER-REEVES- 714 PM CDT TUE JUN 17 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EAST CENTRAL REEVES...SOUTHWESTERN WINKLER...WESTERN WARD AND SOUTHEASTERN LOVING COUNTIES... AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF PYOTE...OR ABOUT 18 MILES NORTHEAST OF PECOS...MOVING NORTH AT 20 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WINK AND WINKLER COUNTY AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3181 10361 3186 10306 3137 10312 3136 10333 TIME...MOT...LOC 0014Z 174DEG 19KT 3162 10329 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:13 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 17, 6:13 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 613 PM CDT Tue Jun 17 2014 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Thunderstorms will persist through the evening, and will include at KHOB, KINK, KPEQ and KFST where chances are best. Probabilities are too low to include the other TAF sites. Expect MVFR ceilings to develop overnight, but how aggressively is not certain. Therefore, will carry temporary ceilings at all area TAF sites. More thunderstorms will be possible Wednesday afternoon, but will leave out of the current TAFs since it will be late in the period. && .PREV DISCUSSION... /ISSUED 253 PM CDT Tue Jun 17 2014/ DISCUSSION... Generally southwesterly flow aloft expected through Thursday with the surface trough expected across the extreme west Texas/eastern New Mexico border. The westward position of the surface trough will allow low level moisture to back all the way into the mountains through the period. Intense heating along with an abundance of shortwaves in the upper flow will spark widely scattered to scattered thunderstorms across southeast New Mexico and west Texas through Thursday. A few storms will become strong to severe given a cape forecast of 1000-3000 j/kg. The best chance of severe storms will be Wednesday afternoon and evening when 0 to 6 kilometer shear values are forecast to be in the 25 to 30 knot range. Will continue to mention locally heavy rainfall in the hazardous weather outlook due above normal precipitable water values. High temperatures will cool to slightly below normal values through Thursday due to expected abundant cloudiness and uptick in areal coverage of storms. More storms are expected Friday due to an upper level trough stalling over the Trans Pecos and Big Bend area. The best chance appears like it will be across the mountains and Big Bend closest to the disturbance with help from topography and upslope flow. This disturbance is forecast to meander across the Trans Pecos and Big Bend Saturday and Sunday so will keep a slight chance of thunderstorms in those regions. Beyond Sunday the GFS model weakens and moves the disturbance east of the area while the ECMWF model keeps the disturbance over west Texas and expands its precipitation shield. For now will confine mention of precipitation to the Davis Mountains and Marfa Plateau in upslope flow and continue to monitor. For Temperatures next Sunday through Tuesday went with a split between the warmer GFS and ECMWF given the uncertainty. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 69 93 69 90 / 30 30 30 30 BIG SPRING TX 71 91 70 90 / 20 30 30 30 CARLSBAD NM 70 96 67 95 / 20 30 20 20 DRYDEN TX 74 98 72 93 / 20 30 20 30 FORT STOCKTON TX 72 97 70 90 / 20 40 20 40 GUADALUPE PASS TX 70 92 68 89 / 20 30 20 30 HOBBS NM 67 93 66 90 / 30 30 20 30 MARFA TX 61 88 60 83 / 30 40 30 40 MIDLAND INTL AIRPORT TX 72 92 71 89 / 20 30 30 30 ODESSA TX 71 91 71 90 / 20 30 30 30 WINK TX 74 97 73 95 / 20 30 30 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 17, 1:20 PM CDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT TUE JUN 17 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 120 PM CDT TUE JUN 17 2014 /1220 PM MDT TUE JUN 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON AND EVENING. THE BEST CHANCES WILL BE ACROSS THE BIG BEND AND DAVIS MOUNTAINS NORTHWARD ACROSS THE UPPER TRANS PECOS AND WESTERN PERMIAN BASIN. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH BRIEF WIND GUSTS IN EXCESS OF 55 MPH POSSIBLE AND QUARTER SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS THE DAVIS MOUNTAINS AND BIG BEND REGIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS WEDNESDAY THROUGH FRIDAY. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH LARGE HAIL...DAMAGING WINDS... FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL POSSIBLE. THE STRONGEST STORMS ARE EXPECTED TO BE ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 17, 4:22 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 422 PM CDT TUE JUN 17 2014 TXZ080-172215- MARFA PLATEAU- 422 PM CDT TUE JUN 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 27 MILES SOUTHWEST OF MARFA AT 421 PM CDT...MOVING EAST AT 10 MPH. THIS STORM COULD AFFECT PORTIONS OF HIGHWAY 67...10 TO 20 MILES SOUTH OF MARFA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO GUSTY WINDS OVER 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3022 10409 2992 10406 2996 10448 3016 10450 TIME...MOT...LOC 2121Z 265DEG 9KT 3005 10436
Special weather statement, Jun 17, 5:45 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT TUE JUN 17 2014
TXZ058-075-172345-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
545 PM CDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND NORTHWESTERN PECOS COUNTIES UNTIL 645 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF COYANOSA AT
544 PM CDT...MOVING NORTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO GUSTY WINDS OVER 50 MPH WINDS...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.
&&
LAT...LON 3138 10327 3136 10315 3136 10307 3137 10305
3137 10302 3122 10300 3105 10302 3089 10336
3110 10353
TIME...MOT...LOC 2244Z 215DEG 8KT 3107 10327Special weather statement, Jun 17, 6:04 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT TUE JUN 17 2014
TXZ081-172345-
BIG BEND AREA-
604 PM CDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL BREWSTER COUNTY UNTIL 645 PM CDT...
AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EAST CENTRAL BREWSTER
COUNTY AT 604 PM CDT...MOVING NORTH AT 15 MPH. THIS STORM IS
LOCATED 23 MILES EAST OF PERSIMMON GAP. WINDS UP TO 55 MPH AND HAIL
UP TO THE SIZE OF NICKELS IS POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2981 10299 2988 10275 2970 10269 2969 10269
2967 10269 2963 10273 2960 10273 2959 10276
2957 10276 2956 10277 2955 10277 2952 10280
2951 10284
TIME...MOT...LOC 2304Z 159DEG 15KT 2963 10278Special weather statement, Jun 17, 6:35 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT TUE JUN 17 2014
TXZ058>060-067-075-180030-
LOVING-PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS-
635 PM CDT TUE JUN 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...NORTHWESTERN PECOS...SOUTHEASTERN LOVING...
SOUTHWESTERN WINKLER AND WARD COUNTIES UNTIL 730 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF PYOTE AT 635
PM CDT...MOVING NORTH AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKLE SIZE HAIL AND STRONG WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
&&
LAT...LON 3185 10353 3182 10294 3150 10292 3128 10310
3128 10342
TIME...MOT...LOC 2335Z 179DEG 13KT 3137 10325Special weather statement, Jun 17, 6:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 651 PM CDT TUE JUN 17 2014 TXZ081-180030- BIG BEND AREA- 651 PM CDT TUE JUN 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL BREWSTER COUNTY UNTIL 730 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 13 MILES EAST OF PERSIMMON GAP AT 651 PM CDT...MOVING WEST AT 10 MPH. THIS STORM WILL AFFECT FM 2627. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 2958 10319 2980 10315 2974 10281 2955 10287 TIME...MOT...LOC 2351Z 098DEG 9KT 2966 10296
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:45 PM CDT | Special Weather Statement | MAF | Brewster | 45 min |
| Jun 16, 8:49 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| Jun 17, 4:22 PM CDT | Special Weather Statement | MAF | Presidio | 53 min |
| Jun 17, 4:45 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos | 3 hr |
| Jun 17, 4:57 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| Jun 17, 5:45 PM CDT | Special Weather Statement | MAF | Ward | 60 min |
| Jun 17, 6:04 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| Jun 17, 6:08 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 3 hr |
| Jun 17, 6:31 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jun 17, 6:35 PM CDT | Special Weather Statement | MAF | Ward | 55 min |
| Jun 17, 6:51 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.